1. Health
Send to a Friend via Email

Retin-A Is Making My Skin Dry. What Can I Do?

By

Updated November 11, 2013

Question: Retin-A Is Making My Skin Dry. What Can I Do?
I just started using Retin-A to treat my acne, and now my skin is so dry. It's peeling and flaking and almost looks worse than the acne itself. What can I do?
Answer:

Retin-A can be a great treatment for acne. Unfortunately, dry skin, peeling, and flaking of the skin are common side effects. These side effects tend to be the worst within the first few weeks of starting Retin-A. Don't ditch your Retin-A just yet, though. There are some things you can do to help control that dry skin.

Always let your skin dry thoroughly before applying Retin-A. Any moisture left on the skin can increase your chance of skin irritation. Many dermatologists recommend waiting at least 20 minutes after cleansing before applying your medication.

Don't use Retin-A with an anti-acne cleanser, unless your doctor tells you to. Instead, choose a very mild cleanser, such as Dove or Neutrogena. Also, steer clear of other acne treatment products, astringent toners, shaving lotions, aftershaves, perfumes and cologne. Using these products while using Retin-A can cause dryness, burning and stinging.

Use a facial moisturizer every day. A fragrance-free, hypoallergenic brand will be less irritating to your already tender skin. Whatever brand you use, be certain it is labeled noncomedogenic, so it won't clog your pores.

Make sure you're using your Retin-A as directed. Using it more often than your doctor prescribed is a surefire way to get red, irritated, peeling skin. Don't overdo your application. A small dab will go a long way.

Even with careful treatment, expect to get some amount dryness and flaking, especially during your first few weeks of using Retin-A. If flaky skin is bothering you, you can remove it by gently massaging the skin with a damp washcloth. Take care not to scrub too hard, though, or you could make your skin feel worse.

If your skin is uncomfortably dry and peeling, scale back use of your Retin-A to every other day, or every two to three days, for a period of time. Once your skin starts to feel better, slowly work up to using it every day (or as directed). But don't stop using your treatment altogether. Often, as your skin adjusts to the medication, dryness and peeling will diminish somewhat.

If your skin is extremely dry, or you have severe peeling, flaking, burning, redness or irritation, let your doctor know right away.

Next Steps:

What To Expect From Your Retin-A Treatment: A Week-By-Week Guide

Everything You Need to Know About Retin-A (Tretinoin)

What Is the Difference Between Retin-A and Tretinoin?

Source: "Tretinoin." MedlinePlus. 03 April 2000. U.S. National Library of Medicine & National Institutes of Health. 9 Sep 2007.

Related Video
Lower Body Toning with Lunges and Squats

©2014 About.com. All rights reserved.

We comply with the HONcode standard
for trustworthy health
information: verify here.